$525,000 Missouri Medical Malpractice Verdict For Stevens-Johnson Syndrome

162017_132140396847214_292624_nFollowing a four-day jury trial and seven hours of jury deliberations that ended on August 1, 2013, a Missouri medial malpractice jury returned a verdict in  the amount of $525,000 in favor of the female plaintiff and against the defendant primary care physician who she alleged committed medical negligence by failing to advise her to stop taking her medication after she called the physician and told her that she had developed a rash. The plaintiff had been prescribed the medication Lamictal, from which she had an allergic reaction causing her to suffer Stevens-Johnson Syndrome and toxic epidermal necrolysis, resulting in the woman suffering loss of 98% of her skin and her hospitalization for more than three weeks.

The plaintiff was not taken off Lamictal until ten days after she first complained of the rash. The defendant denied liability and further claimed that there was no proof that the Lamictal caused the plaintiff’s injuries.

Source

What Is Lamictal?

Lamictal is the brand-name for lamotrigine, which is an antiepileptic drug (“AED”) used to control certain types of seizures in people with epilepsy. Lamictal comes with the following black-box warning and other warning information:

Cases of life-threatening serious rashes, including Stevens-Johnson syndrome, toxic epidermal necrolysis, and/or rash-related death, have been caused by LAMICTAL. The rate of serious rash is greater in pediatric patients than in adults. Additional factors that may increase the risk of rash include (5.1):

•  coadministration with valproate

•  exceeding recommended initial dose of LAMICTAL

•  exceeding recommended dose escalation of LAMICTAL Benign rashes are also caused by LAMICTAL; however, it is not possible to predict which rashes will prove to be serious or life-threatening. LAMICTAL should be discontinued at the first sign of rash, unless the rash is clearly not drug-related. LAMICTAL can cause serious rashes requiring hospitalization and discontinuation of treatment. The incidence of these rashes, which have included Stevens Johnson syndrome, is approximately 0.8% (8 per 1,000) in pediatric patients (2 to 16 years of age) receiving LAMICTAL as adjunctive therapy for epilepsy and 0.3% (3 per 1,000) in adults on adjunctive therapy for epilepsy. In clinical trials of bipolar and other mood disorders, the rate of serious rash was 0.08% (0.8 per 1,000) in adult patients receiving LAMICTAL as initial monotherapy and 0.13% (1.3 per 1,000) in adult patients receiving LAMICTAL as adjunctive therapy. In a prospectively followed cohort of 1,983 pediatric patients (2 to 16 years of age) with epilepsy taking adjunctive LAMICTAL, there was 1 rash-related death. In worldwide postmarketing experience, rare cases of toxic epidermal necrolysis and/or rash-related death have been reported in adult and pediatric patients, but their numbers are too few to permit a precise estimate of the rate.

•  Other than age, there are as yet no factors identified that are known to predict the risk of occurrence or the severity of rash caused by LAMICTAL. There are suggestions, yet to be proven, that the risk of rash may also be increased by (1) coadministration of LAMICTAL with valproate (includes valproic acid and divalproex sodium), (2) exceeding the recommended initial dose of LAMICTAL, or (3) exceeding the recommended dose escalation for LAMICTAL. However, cases have occurred in the absence of these factors.

•  Nearly all cases of life-threatening rashes caused by LAMICTAL have occurred within 2 to 8 weeks of treatment initiation. However, isolated cases have occurred after prolonged treatment (e.g., 6 months). Accordingly, duration of therapy cannot be relied upon as means to predict the potential risk heralded by the first appearance of a rash.

•  Although benign rashes are also caused by LAMICTAL, it is not possible to predict reliably which rashes will prove to be serious or life-threatening. Accordingly, LAMICTAL should ordinarily be discontinued at the first sign of rash, unless the rash is clearly not drug-related. Discontinuation of treatment may not prevent a rash from becoming life threatening or permanently disabling or disfiguring [see Warnings and Precautions (5.1)]

Source

If or a loved one may be the victim of medical malpractice in Missouri or in another U.S. state, you should promptly seek the advice of a Missouri medical malpractice attorney (or a medical malpractice attorney in your state) who may investigate your possible malpractice claim for you and represent you in a malpractice lawsuit, if appropriate.

Click here to visit our website to be connected with Missouri medical malpractice lawyers (or medical malpractice lawyers in your U.S. state) who may assist you with your medical malpractice claim, or call us toll-free at 800-295-3959.

Turn to us when you don’t know where to turn.

You can follow us on FacebookTwitterGoogle+, and LinkedIn as well!

This entry was posted on Monday, August 19th, 2013 at 9:54 am. Both comments and pings are currently closed.

placeholder

Easy Free Consultation

Fill out the form below for a free consultation or contact us directly at 800.295.3959

Easy Free Consultation

Fill out the form below for a free consultation or contact us directly at 800.295.3959